Jump to content

Taking Zoloft and Geodon and still anxious


Recommended Posts

Hi, there everyone! This is my first time posting.  I have been taken off of abilify which I was on for 10 yrs, that's right 1-0 years.  I had serious withdrawal. Now I am on Geodon 20 mg for MDD and 200 mg of Zoloft for GAD. (Klonopin as needed).  I've been on the Geodon for 2 weeks 20mg is ok but not quite myself.  I am anxious and the 200mg of Zoloft I have taken for 10 years isn't quite getting rid of the anxiety.  Even with Klonopin I feel anxious.  I can't put my finger on it but something is not right.  I am a super social funny person and now feel a little awkward and not quite myself. Any body else gone through this and what did you do to get yourself back.  I'm just frustrated and want to be my fun self again.  I have 2 little children and don't really have the time for this switching and playing with meds stufff but had to get off of abilify.  How little no until you see the full effects of Geodon? Also concentration is really effected as well.

Link to comment
Share on other sites

21 hours ago, FrustratedinTexas said:

Hi, there everyone! This is my first time posting.  I have been taken off of abilify which I was on for 10 yrs, that's right 1-0 years.  I had serious withdrawal. Now I am on Geodon 20 mg for MDD and 200 mg of Zoloft for GAD. (Klonopin as needed).  I've been on the Geodon for 2 weeks 20mg is ok but not quite myself.  I am anxious and the 200mg of Zoloft I have taken for 10 years isn't quite getting rid of the anxiety.  Even with Klonopin I feel anxious.  I can't put my finger on it but something is not right.  I am a super social funny person and now feel a little awkward and not quite myself. Any body else gone through this and what did you do to get yourself back.  I'm just frustrated and want to be my fun self again.  I have 2 little children and don't really have the time for this switching and playing with meds stufff but had to get off of abilify.  How little no until you see the full effects of Geodon? Also concentration is really effected as well.

Geodon isn't really indicated for MDD, but some doctors use it because most of the AAPs have some sort of antidepressant effect. In any case, 20 mg is a very low dose, but I don't know what a therapeutic dose would be for MDD.

Why did you have to get off the Abilify? Rexulti is another AAP that is indicated for MDD when used with an antidepressant (like Abilify). 

Perhaps it's your Zoloft that stopped working ("pooped out") and another antidepressant would be better? Food for thought and to  discuss with your pdoc.

  • Like 1
Link to comment
Share on other sites

Thank you so much for responding.  I was on the Abilify but it has caused weight gain and I eat like a bird for the most part.  So in order to help with the weight issue he took me off of Abilify.  So far I am losing a little weight I just can't quite get my mood just right.  I wonder if Geodon is given in a 10  mg dosage just a little less than what I am taking now?  I'm restless fidgety and my tongue is numb and tingling from Geodon I believe.  I've even toyed with the idea that maybe I no longer need an antipsychotic for my MDD Maybe I just need something for generalized anxiety. I will be contacting my pdoc about n the morning via email.  It's nice to know that someone is out there and listening.  Thanks for your input and any other suggestions you may have?

Link to comment
Share on other sites

Thank you Savannah for your input.  I am on 200 mg of Zoloft and the 20 of Geodon is making me really sleepy and tired.  So I'm not sure if a larger dose would be good for me.  I was on 40 mg for a week but the restlessness and tongue tingling or numbness was worse.  So maybe if Geodon comes in 10 mg maybe that would be just enough.  Who knows?  This has been challenging and I feel guilty that I am concentrating so much on myself when my kids really need me ... I'm a big hot mess.

Link to comment
Share on other sites

So my pdoc is amazing but I am a little unsure of what path to take next.  I can either stay on Geodon and take it every other day, ( might be difficult to keep up with for me), get off Geodon and go- it alone with out an AAP and see how I do, or try Rexulti.  I admit I would like to try Rexulti but I am afraid of gaining weight again, just as I did in Abilify.  You guys have been so great to respond and take time out of your day to read and answer.  It means soooo much to me.  Anyone have suggestions or been on Rexulti and if so, any weight gain?

Link to comment
Share on other sites

That's super strange that Abilify affected your appetite in the way it did, but I know that it can affect people in an antipodal manner in that regard. To be honest, Geodon wasn't that great of a medicine for depression for me... That was just my experience.

I gained weight on Rexulti, but apparently, I'm one of the rare ones to do that with that medication. Most people either stay the same weight or even lose weight with it, so don't let my case make you run away from Rexulti.

There's also Vraylar which isn't approved for MDD but has shown to be effective in trials at 1.5 mg (the lowest dose) for bipolar depression, so that's an option too. For me, I lost weight initially, but just gained it back not too long after that.

Like @Iceberg said, Latuda can help, but its mechanism of action is slightly different from Abilify, Rexulti, and Vraylar (it's a dopamine antagonist as opposed to a dopamine partial agonist, and really the rest of the antipsychotics are, for that matter). Latuda is very metabolically and weight friendly. When I first started it, I actually lost 7 lb.

While not indicated for MDD, personally, I've had good luck with Saphris for depression and anxiety. It took a little while, but the response did come, albeit subtly. Just a warning that the sublingual tablets taste pretty bad...

But like you said, you really might not need an adjuvant antipsychotic anymore. You might be able to get by with Zoloft alone. But if you're still experiencing anxiety with Zoloft at 200 mg, you might consider asking your pdoc what s/he thinks about:

  • ...BuSpar adjuvant therapy
  • ...switching benzos (Klonopin is one of the slowest to cross the blood-brain barrier)
    • If you want to be on a long-acting one, Valium acts quicker. Possibly Tranxene.
    • If you want to be on a short-acting one, either Xanax or Ativan would probably be the choices.
  • ...starting taking a long-acting benzo regularly along with a short-acting one as needed for breakthrough anxiety
    • Many pdocs do this with their patients with bad anxiety.
    • Low dose of long-acting + low dose of short-acting
    • E.g.
      • Klonopin 2-3x/day + Xanax 1-3x/day as needed
      • Valium 3x/day + Ativan 1-3x/day as needed
      • These dosing regimens are examples based on my past experiences, I'm not in anyway trying to say how much of what you should be taking. Your pdoc will be the one to decide upon that or if you should even be taking 2 benzos.
  • ...adjuvant gabapentin with Klonopin (either around the clock gabapentin regularly, every day, or as needed)
    • 100 mg ot 300 mg 3x/day to start is very common
  • If all else fails, you and your pdoc may have to have a talk about switching antidepressants and which one to go to.

Again, those are things to ask your pdoc about and see what s/he thinks. I'm not telling you to take these medicines, these are mere suggestions.

I hope this has been helpful. Good luck to you!

Edited by mikl_pls
Link to comment
Share on other sites

 Share

×
×
  • Create New...